Tornadoes · United States · Iowa · 2006
F1 tornado, Pittsburg to Stockport, Iowa, April 2, 2006
From Pittsburg to Stockport, this F1 tornado ran 3.0 miles across Van Buren County on April 2, 2006, touching down at 4:19 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 2, 2006
- Touchdown
- 4:19 PM CDT (21:19 UTC)
- Path length
- 3.0 miles (4.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Van Buren County
- Touchdown point
- 40.870, -91.820
- Lift-off point
- 40.900, -91.780
- Record number
- 216
What the Weather Service recorded
Tornado touched down about 0.5 miles west of Pittsburg near a cemetery and continued northeast for 3 miles just along the west edge of the Des Moines River. Along this path, 2 homes were unroofed and 4 outbuildings were destroyed. Many trees were snapped or uprooted and power poles were blown down.
The second tornado of a cyclic supercell developed 0.7 miles north of Mt Zion and moved northeast for 2 miles and dissipated shortly after crossing highway 16 2.2 miles south of Winchester or 2.6 miles northeast of Mt Zion. A roof was blown off a barn with minor roof damage to a house. Several outbuildings were destroyed with tree damage noted.
The third tornado of a cyclic supercell produced an F1 tornado in Stockport and moved northeast for 3 miles before dissipating. Several outbuildings and trees were either destroyed or damaged.
Rated F2.
Rated F1
Rated F1
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 2, 2:54 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 2, 2:54 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 254 PM CDT SUN APR 2 2006 .SYNOPSIS... ALL EYES ON SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH TORNADO WATCH ALREADY IN PLACE FOR AREA OF IMMEDIATE CONCERN OVER SOUTHERN 2-3 COUNTIES TIL 01Z. SURFACE LOW WAS OVER FAR SW IA AT 19Z WITH OCCLUDING FRONT EXTENDING SE INTO N CENTRAL MO WITH DRYLINE SOUTH INTO EASTERN OK. MAIN WARM FRONT WAS E-SE JUST NORTH OF IRK TO NEAR UIN. EXTENSIVE CLOUD COVER NORTH OF THE WARM FRONT IS HOLDING TEMPS IN 40S WITH BRISK SE WINDS OVER MUCH OF CWFA. CLOUD COVER HAS BEEN THINNING OVER W CENTRAL IL...NE MO AND SE IA OVER PAST SEVERAL HOURS AND CONTINUES TO DESTABILIZE. ALOFT...STRONG SHORTWAVE ANALYZED OVER S CENTRAL NE WAS CHURNING EAST OVER FAR SE NEB. WATER VAPOR INDICATED SIGNIFICANT DRY SLOT AHEAD OF THIS VORT MAX FROM WESTERN MO INTO SW IA. SITUATION BECOMING MORE FAVORABLE FOR SEVERE TORMS AND A FEW SUPERCELLS AS DEVELOPING SEVERE LINEAR CONVECTION IN N CENTRAL MO EVOLVES NE INTO SE IA AND NE MO OVER NEXT FEW HOURS. && .SHORT TERM...TONIGHT THROUGH MONDAY STRONG LOW TO TRACK E-NE ACROSS CENTRAL PORTION OF FORECAST AREA THIS EVENING WITH POTENTIAL SEVERE OUTBREAK FOLLOWED BY STRONG GRADIENT WINDS OVERNIGHT INTO MONDAY. SECONDARY UPPER LEVEL SHORTWAVE MOVING OUT OF EASTERN WY PROGGED TO GET ABSORBED INTO CURRENT TROUGH OVER NEB AND SWEEP ACROSS AREA STRENGTHEN AS DEEPENING UPPER LOW TONIGHT INTO EARLY MON. THIS WILL STRENGTHEN THE SURFACE LOW AS IT SWEEPS E-NE ACROSS THE CWFA THIS EVENING. CURRENT PRESSURE FALLS AXIS SUGGESTS THIS PATH WILL BE FROM ABOUT WILLIAMSBURG TO FREEPORT FROM LATE AFTERNOON THROUGH MIDNIGHT. WILL KEEP CATEGORICAL THUNDERSTORMS GOING THROUGH THIS PERIOD WITH SEVERE MENTION OVER ENTIRE AREA...ALTHOUGH GREATEST CONCERN WILL BE SOUTH OF I-80. THE DEEPENING SURFACE LOW...AND ASSOCIATED STRONG PRESSURE GRADIENT WILL RESULT IN WINDY CONDITIONS. CURRENT TIMING SUGGESTS GRADIENT WINDS WILL NOT CRANK UP TO ADVISORY CRITERIA UNTIL MIDNIGHT. AXIS OF STRONGEST 850 MB WINDS AND PRESSURE RISES POINT TOWARD STRONGEST WINDS FROM JUST BEFORE SUNRISE TO MID MORNING MONDAY. ISSUED WIND ADVISORY FOR ENTIRE AREA FOR MIDNIGHT TONIGHT THROUGH MIDDAY MONDAY...WHEN WINDS SHOULD DROP BELOW ADVISORY CRITERIA. WIND GUSTS COULD POTENTIALLY PUSH INTO WARNING CRITERIA...WHICH WILL HAVE TO BE WATCHED. .LONG TERM...TUESDAY THROUGH SUNDAY ACTIVE PATTERN CONTINUES WITH ANOTHER VIGOROUS UPPER LEVEL LOW APPROACHING LATE IN THE WEEK. ELEVATED CONVECTION TO DEVELOP WITH NOCTURNAL RETURN FLOW WED NIGHT. WITH ANOTHER STRONG LOW MOVING THROUGH REGION...SHOWERS AND THUNDERSTORMS LIKELY THU WITH RAIN CHANCES LINGERING AS NEARLY STACKED SYSTEM SLOWLY DEPARTS TO EAST FRI. WEEKEND LOOKS DRY WITH TEMPERATURES NEAR EARLY APRIL NORMS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. IL...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. MO...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY. && SHEETS
Hazardous weather outlook, Apr 2, 4:42 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 AM CDT SUN APR 2 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-030945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 442 AM CDT SUN APR 2 2006 ...POTENTIALLY SIGNIFICANT SEVERE WEATHER TODAY FOLLOWED BY STRONG WINDS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A POTENT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE MIDWEST TODAY BRINGING TWO ROUNDS OF THUNDERSTORMS DURING THE DAY FOLLOWED BY VERY STRONG WINDS LATER IN THE EVENING. THE FIRST ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS MORNING. OTHER THAN ISOLATED HAIL...SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. A SECOND AND MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN SOUTHERN IOWA AND MISSOURI AND MOVE EAST INTO ILLINOIS...BRINGING A THREAT OF SEVERE WEATHER TO THE ENTIRE AREA. A FACTOR LIMITING THE SEVERE THREAT TODAY WILL BE THE AMOUNT OF LINGERING CLOUDS FROM THIS MORNINGS STORMS. IF WE GET SUNSHINE AND RESULTANT INSTABILITY...SHEAR WILL BE SUFFICIENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...ESPECIALLY AT LOCATIONS ROUGHLY ALONG AND SOUTH OF HIGHWAY 34 LATER THIS AFTERNOON AND EARLY EVENING. ONCE THE SEVERE THREAT DIMINISHES EARLY THIS EVENING...STRONG WINDS WILL DEVELOP AS THE INTENSIFYING SURFACE LOW MOVES EAST. WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE LATE TONIGHT INTO EARLY MONDAY MORNING. STAY TUNED FOR LATER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH WINDS WILL CONTINUE INTO MONDAY. ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FOR THURSDAY...BUT IT IS TOO EARLY TO SPECIFY A SEVERE OR HEAVY RAIN THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD BE ANTICIPATED LATER TODAY.
In the hours before
Local storm report, Apr 2, 3:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 W MEMPHIS 40.46N 92.19W
04/02/2006 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL
&&
TSLocal storm report, Apr 2, 3:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL MEMPHIS 40.46N 92.17W
04/02/2006 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
TSLocal storm report, Apr 2, 4:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 7 NE MEMPHIS 40.53N 92.08W
04/02/2006 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
AND WIND GUSTS TO 40 MPH
&&
TSLocal storm report, Apr 2, 4:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 5 E MOUNT STERLING 40.62N 91.84W
04/02/2006 E50 MPH VAN BUREN IA TRAINED SPOTTER
ALSO PEA SIZED HAIL
&&
DDLocal storm report, Apr 2, 4:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL LURAY 40.45N 91.88W
04/02/2006 E0.25 INCH CLARK MO TRAINED SPOTTER
WIND GUSTS 40 TO 50 MPH
&&
TSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
9.3 hours before the tornado, 136 km from the path. April 2, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -100942 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 1.3 K/km
The surface observations
Fairfield (FFL), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 130 km away, was scanning. The volume nearest the touchdown began at 21:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of April 2, 2006
66 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 2 | 3:47 PM CDT | F0 | Davis, IA | 0.2 | 30 | |||
| April 2 | 3:57 PM CDT | F0 | Davis, IA | 0.1 | 25 | |||
| April 2 | 4:03 PM CDT | F2 | Van Buren, IA | 3.0 | 100 | $30,000 | ||
| April 2 | 4:15 PM CDT | F1 | Van Buren, IA | 2.0 | 50 | $10,000 | ||
| April 2 | 4:18 PM CDT | F1 | Jefferson, IA | 0.3 | 50 | $10,000 | ||
| April 2 | 4:25 PM CDT | F2 | Ralls, MO | 3.5 | 350 | |||
| April 2 | 4:46 PM CDT | F2 | Washington, IA | 1.0 | 75 | $30,000 | ||
| April 2 | 4:59 PM CDT | F1 | Sharp, AR | 9.5 | 100 | $100,000 | ||
| April 2 | 5:00 PM CDT | F0 | Saint Francois, MO | 0.1 | 50 | |||
| April 2 | 5:00 PM CDT | F1 | Washington, IA | 0.1 | 50 | $10,000 | ||
| April 2 | 5:05 PM CDT | F0 | Sainte Genevieve, MO | 2.0 | 40 | |||
| April 2 | 5:06 PM CDT | F0 | Warren, IA | 0.2 | 30 | |||
| April 2 | 5:15 PM CDT | F2 | Saint Clair, IL | 7.0 | 100 | 1 | 11 | |
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 2.0 | 30 | |||
| April 2 | 5:15 PM CDT | F0 | Macoupin, IL | 0.5 | 30 | |||
| April 2 | 5:16 PM CDT | F0 | Henderson, IL | 0.0 | 25 | |||
| April 2 | 5:20 PM CDT | F1 | McDonough, IL | 12.0 | 233 | $150,000 | ||
| April 2 | 5:21 PM CDT | F0 | Madison, IL | 16.0 | 50 | |||
| April 2 | 5:30 PM CDT | F1 | Madison, IL | 2.0 | 100 | |||
| April 2 | 5:31 PM CDT | F0 | Polk, IA | 0.2 | 30 | |||
| April 2 | 5:35 PM CDT | F0 | Macoupin, IL | 0.1 | 20 | |||
| April 2 | 5:37 PM CDT | F3 | Randolph, AR to MO | 77.0 | 880 | 2 | 177 | $86 million |
| April 2 | 5:41 PM CDT | F0 | Montgomery, IL | 1.0 | 50 | |||
| April 2 | 5:46 PM CDT | F1 | Sangamon, IL | 0.5 | 200 | |||
| April 2 | 5:49 PM CDT | F1 | Sangamon, IL | 2.0 | 100 | |||
| April 2 | 5:50 PM CDT | F2 | Montgomery, IL | 20.0 | 200 | |||
| April 2 | 5:56 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:56 PM CDT | F1 | Montgomery, IL | 2.2 | 100 | |||
| April 2 | 5:58 PM CDT | F1 | Sangamon, IL | 1.0 | 100 | |||
| April 2 | 5:59 PM CDT | F0 | Sangamon, IL | 1.3 | 50 | |||
| April 2 | 6:00 PM CDT | F2 | White, AR | 6.3 | 100 | |||
| April 2 | 6:06 PM CDT | F1 | Sangamon, IL | 0.8 | 50 | |||
| April 2 | 6:08 PM CDT | F1 | Christian, IL | 6.3 | 300 | 1 | ||
| April 2 | 6:13 PM CDT | F1 | Sangamon, IL | 1.5 | 100 | 1 | ||
| April 2 | 6:14 PM CDT | F1 | Christian, IL | 6.0 | 150 | |||
| April 2 | 6:17 PM CDT | F0 | Christian, IL | 0.1 | 50 | |||
| April 2 | 6:20 PM CDT | F1 | Christian, IL | 1.0 | 100 | |||
| April 2 | 6:22 PM CDT | F0 | Menard, IL | 0.3 | 40 | |||
| April 2 | 6:29 PM CDT | F3 | Woodruff, AR | 38.0 | 500 | 5 | $5.0 million | |
| April 2 | 6:30 PM CDT | F0 | Macon, IL | 0.1 | 30 | |||
| April 2 | 6:30 PM CDT | F2 | Macon, IL | 4.5 | 300 | |||
| April 2 | 6:32 PM CDT | F0 | Logan, IL | 1.0 | 80 | |||
| April 2 | 6:36 PM CDT | F0 | Logan, IL | 2.5 | 50 | |||
| April 2 | 6:36 PM CDT | F1 | Macon, IL | 7.5 | 150 | 3 | ||
| April 2 | 6:42 PM CDT | F0 | Cumberland, IL | 0.8 | 100 | |||
| April 2 | 6:43 PM CDT | F0 | Scott, MO | 1.5 | 50 | $20,000 | ||
| April 2 | 7:01 PM CDT | F0 | DeWitt, IL | 0.1 | 30 | |||
| April 2 | 7:08 PM CDT | F0 | McLean, IL | 0.1 | 30 | |||
| April 2 | 7:12 PM CDT | F0 | McLean, IL | 0.5 | 50 | |||
| April 2 | 7:13 PM CDT | F1 | McLean, IL | 1.0 | 50 | |||
| April 2 | 7:15 PM CDT | F0 | Champaign, IL | 0.1 | 30 | |||
| April 2 | 7:22 PM CDT | F0 | McLean, IL | 2.6 | 50 | |||
| April 2 | 7:25 PM CDT | F0 | Champaign, IL | 0.3 | 50 | |||
| April 2 | 7:31 PM CDT | F0 | Ballard, KY | 0.1 | 30 | |||
| April 2 | 7:32 PM CDT | F3 | Dyer, TN | 18.0 | 880 | 16 | 70 | $20 million |
| April 2 | 9:07 PM EDT | F1 | Lawrence, IN | 0.5 | 100 | $100,000 | ||
| April 2 | 8:09 PM CDT | F3 | Gibson, TN | 31.0 | 880 | 6 | 44 | $27 million |
| April 2 | 9:25 PM EDT | F1 | Tippecanoe, IN | 0.5 | 100 | $50,000 | ||
| April 2 | 9:37 PM EDT | F1 | Jackson, IN | 0.5 | 100 | $200,000 | ||
| April 2 | 8:43 PM CDT | F3 | Gibson, TN | 8.0 | 880 | 2 | 6 | $15 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.